Hail, Walthall
- When
- May 16, 4:30 PM CST
- Where
- Walthall County, Tylertown
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.120, -90.150
Isolated strong to severe thunderstorms developed in a moist and very unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Isolated strong to severe thunderstorms developed in a moist and very unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 16, 2:20 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 320 PM CDT SAT MAY 16 2009 .SHORT TERM... AIR MASS THUNDERSTORMS SEEM TO BE THE ORDER OF THE DAY. IN THE ABSENCE OF LARGE SCALE FORCING...DIFFERENTIAL HEATING IS PLAYING A KEY ROLE IN THEIR GENESIS. THEY HAVE FORMED ALONG LAKE BREEZE...SEA BREEZE BOUNDARIES AND ARE CURRENTLY MOVING INLAND. ONCE SURFACE HEATING SHUTS DOWN...THESE THUNDERSTORMS SHOULD DISSIPATE. .LONG TERM... ON THE OTHER HAND THE LONG TERM WEATHER WILL BE DOMINATED BY LARGE SCALE CONDITIONS. A COLD FRONT IS APPROACHING THE ARLATEX REGION THIS EVENING. THIS COLD FRONT AND ITS ASSOCIATED UPPER LEVEL THROUGH WILL MOVE FROM OKLAHOMA AND TEXAS TO THE GULF COASTAL AREA LATE TONIGHT AND THEN SLOWLY INTO THE LOUISIANA AND MISSISSIPPI COASTAL WATERS SUNDAY AND SUNDAY NIGHT. THE SKY WILL CLEAR AND COOLER TEMPERATURES BE THE RULE MONDAY AND TUESDAY WITH LOWS FALLING INTO 50S AT NIGHT AND IN THE UPPER 70S TO AROUND 80. BEYOND TUESDAY...LONG RANGE MODELS SHOW PART OF THE UPPER LEVEL TROUGH ASSOCIATED WITH THE COLD FRONT GETTING CUT OFF IN THE SOUTHEAST GULF. IT IS POSSIBLE THAT THE CUT OFF LOW COULD MERGE WITH A WEAK UPPER LEVEL LOW PRESSURE SYSTEM THAT IS EXPECTED TO DRIFT NORTHWEST FROM THE CARIBBEAN LATER THIS WEEK. ANY POTENTIAL DEVELOPMENT OF A SURFACE LOW ASSOCIATED WITH THIS UPPER LEVEL SYSTEM WILL BE SLOW TO OCCUR. CONFIDENCE IS NOT HIGH AT THIS TIME. WE WILL CONTINUE TO WATCH THIS SITUATION CAREFULLY. THE ONLY CHANGE MADE TO THE LONG RANGE GRIDS WAS TO BRING IN MORE CLOUDS ASSOCIATED WITH THE UPPER LOW WHICH MOST MODELS MOVE TOWARDS THE NORTHERN GULF COAST LATE THIS WEEK. OTHERWISE HAVE NOT MADE ANY CHANGES TO THE LONG RANGE CHANCE OF RAIN AND WEATHER GRIDS. && .AVIATION... ...00Z TAF ISSUANCE... LARGE CLUSTER OF STORMS FORMED OVER DOWNTOWN NEW ORLEANS AND HAS EXPANDED TO NEAR KMSY. DOWNBURST CHARACTERISTICS INDICATED WITH THESE STORMS ALONG WITH QUICK DUMPS OF RAIN. GUSTS OUTSIDE OF DOWNBURSTS HAVE BEEN AROUND 20 KT BUT PROBABLY CLOSER TO 40-50KT UNDER BURST FOOT. FRONTAL PASSAGE EXPECTED OVERNIGHT WITH WIND SHIFT THRU ALL TERMINALS BEFORE 12Z. 24/RR && .MARINE... FLOW CONTINUES TO BE LIGHT SOUTHEAST THIS AFTERNOON BUT A WIND SHIFT IS EXPECTED TO TAKE PLACE LATE MORNING OR EARLY AFTERNOON ACROSS THE COASTAL WATERS WITH STRONG LATE SEASON COLD FRONT. SMALL CRAFT ADVISORY WINDS AND SEAS LIKELY TO EVOLVE FOR MONDAY AND TUESDAY. UPPER LEVEL LOW PRESSURE SYSTEM STILL LOOKS TO MOVE INTO THE GULF LATER IN THE WEEK AND MAY TRANSLATE DOWN TO A SURFACE FEATURE WITH TRANSITIONAL TROPICAL CHARACTERISTICS. UNCERTAINTY STILL EXISTS WITH THIS SYSTEM BUT WILL PROBABLY BE THE MAIN INFLUENCE ON THE FORECAST IN THE UPCOMING WEEK. 24/RR && .PRELIMINARY POINT TEMPS/POPS... MCB 65 74 52 77 / 50 60 10 10 BTR 66 76 54 78 / 50 60 10 10 MSY 69 77 60 76 / 40 60 30 10 GPT 67 77 57 77 / 50 60 30 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT SAT MAY 16 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-171600- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1100 AM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS. ISOLATED STORMS COULD BECOME STRONG TO SEVERE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THESE SHOWERS AND THUNDERSTORMS WILL BE VERY SLOW MOVING AND CAPABLE OF PRODUCING VERY HEAVY RAIN IN A FEW LOCATIONS. MINOR TO MODERATE RIVER FLOODING ON THE MISSISSIPPI RIVER WILL CONTINUE AT RED RIVER LANDING...BATON ROUGE...AND DONALDSONVILLE. MINOR FLOODING WILL CONTINUE ON THE ATCHAFALAYA RIVER AT MORGAN CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY. AHEAD OF THE FRONT...STRONG THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE MORNING AND EARLY AFTERNOON HOURS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL. NORTH TO NORTHEAST WINDS BEHIND THE FRONT MAY PRODUCE SMALL CRAFT CONDITIONS AS EARLY AS SUNDAY NIGHT OVER THE TIDAL LAKES AND COASTAL WATERS. THESE CONDITIONS WILL LIKELY CONTINUE THROUGH AT LEAST TUESDAY. MINOR TO MODERATE RIVER FLOODING ON THE MISSISSIPPI RIVER WILL CONTINUE AT RED RIVER LANDING...BATON ROUGE...AND DONALDSONVILLE. MINOR FLOODING WILL CONTINUE ON THE ATCHAFALAYA RIVER AT MORGAN CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. LOW PRESSURE IS EXPECTED TO DEVELOP OVER SOME PORTION OF THE CENTRAL OR EASTERN GULF OF MEXICO TOWARD THE END OF THE WEEK. DEPENDING ON THE LOCATION AND STRENGTH OF THE LOW...SMALL CRAFT ADVISORY CONDITIONS MAY RETURN TO THE LOCAL COASTAL WATERS. LATER FORECASTS WILL REFINE THE DETAILS OF THE WEATHER ASSOCIATED WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MSZ080-161900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 128 PM CDT SAT MAY 16 2009 ...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING HANCOCK COUNTY... AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES EAST OF PICAYUNE...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... RURAL HANCOCK COUNTY AT 140 PM THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. 24/RR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
243 PM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM FUNNEL CLOUD BELLE CHASSE 29.85N 90.00W
05/16/2009 PLAQUEMINES LA OTHER FEDERAL
KNBG OBSERVATION FC B1931Z E1938Z
&&
24/RRLAZ049-057-059-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 323 PM CDT SAT MAY 16 2009 ...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING ST. JAMES PARISH...ASCENSION PARISH...LAFOURCHE PARISH... AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 13 MILES NORTH OF THIBODAUX...OR ABOUT 4 MILES SOUTHEAST OF CONVENT...MOVING NORTH AT 15 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR... CONVENT BY 335 PM... LUTCHER AND GRAMERCY BY 350 PM... 6 MILES SOUTHEAST OF SORRENTO BY 415 PM... THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. 24/RR
LAZ049-050-057-162145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 358 PM CDT SAT MAY 16 2009 ...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING LIVINGSTON PARISH...ST. JAMES PARISH...ASCENSION PARISH... AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 10 MILES EAST OF GONZALES...OR ABOUT 6 MILES EAST OF SORRENTO...MOVING NORTH AT 20 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR... WHITEHALL BY 425 PM... 9 MILES SOUTHEAST OF WALKER BY 445 PM... THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. 24/RR
LAZ050-058-060-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 444 PM CDT SAT MAY 16 2009 ...STRONG THUNDERSTORM MOVING NORTH AFFECTING LIVINGSTON PARISH...ST. JOHN THE BAPTIST PARISH...ST. CHARLES PARISH... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAPLACE...OR ABOUT OVER LAPLACE...MOVING NORTH AT 5 MPH. THE STRONG THUNDERSTORM WILL AFFECT MARSH AND SWAMPLAND AREAS OF THE INDICATED PARISHES NEAR INTERSTATES 10 AND 55. THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
MSZ077-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 447 PM CDT SAT MAY 16 2009 ...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING PEARL RIVER COUNTY... AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF POPLARVILLE...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE INDICATED COUNTY. THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew a tree down on a vacant trailer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175974, 175975.